Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2018, 12:59 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2018, 12:59 PM MDT (18:59 UTC)
- Expired
- Jul 22, 2018, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 200 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 2370 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 11:39 AM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 22, 11:39 AM MDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1139 AM MDT Sun Jul 22 2018 .SHORT TERM...(Today through Monday) Issued at 405 AM MDT Sun Jul 22 2018 Today starts out with a 500 mb high centered over west Texas and eastern New Mexico and a weak monsoonal plume of moisture curving north through central AZ then turning NE through eastern UT and western CO. Nocturnal showers moved across much of the forecast area overnight. A shortwave trough moving across NE UT and NW CO is providing some focus for the most widespread showers over NW CO this morning. Portions of the San Juan mountains and the 416 burn scar received up to a tenth of an inch of rain early this morning. As the high center shifts a bit west today, the main focus for showers should remain over northern UT and CO associated with better dynamics from the passing shortwave. The rest of the area should see a slight increase in coverage of storms but still as much as we'd like to see during monsoon season. This somewhat favorable pressure pattern for better monsoon rain over the forecast area breaks down all too quickly Monday. The upper high center slides west to the AZ and NM border by the end of the day and that will force the monsoon flow to the west, over western AZ and NV. Contributing to this will be deepening low pressure east of the Continental Divide as a trough plunge south through the plains states. This will increase storms over and east of the Continental Divide. .LONG TERM...(Monday night through Saturday) Issued at 405 AM MDT Sun Jul 22 2018 The subtropical ridge retrograding west of the Southern Divide takes place by Tuesday and settles back over the Southwest through out the week. Confidence fairly high on this scenario attm as med range models in tight agreement...especially with the carving out of another Upper Great MidWest trough. This will help suppress the high circulation back to our Southwest and actually dig the upper jet across the Northern Rockies to the Ohio Valley. We will remain in the ring a fire for this period which means moisture will continue to feed in from the West where much of it has pooled thanks to the low in the E.Pac. This indirect moisture and strong afternoon heating should lead to enough instability for the typical afternoon showers and thunderstorms but again feel wind will be more of a threat than excess rainfall. Models have been overdoing low level moisture and maximum temperatures and think this has much to do with extreme drought conditions in place. Models are keying in on Wednesday night into Thursday for a bigger day. This is due to the direct circulation of the upper jet passing through Wyoming in Northwest flow. This location of is often an active area for thunderstorms both during the day and nocturnally. One caveat is plenty of model convective feedback arises from this as well. Confidence is well below normal in the later periods for forecasting where better precipitation chances will be. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1132 AM MDT Sun Jul 22 2018 Convection has just started firing at this hour and will continue into the afternoon and evening hours. Most TAF sites will remain VFR though VCTS is possible at KASE, KTEX, and KGUC. Like yesterday, expect some gusty outflow winds from any showers and storms that form. Most convection will die down after 03Z though a few lingering showers and maybe a storm are possible for the overnight hours. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...CC LONG TERM...15 AVIATION...TGR
Hazardous weather outlook, Jul 22, 3:39 AM MDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 339 AM MDT Sun Jul 22 2018 COZ001>014-017>023-UTZ022>025-027>029-230945- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 339 AM MDT Sun Jul 22 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains with isolated showers and thunderstorms over the valleys. Expect a slight chance of locally heavy rain showers mainly in the northern portions of eastern Utah and western Colorado. .DAYS TWO THROUGH SEVEN...Monday through Saturday A slight chance of afternoon and evening showers and thunderstorms continues each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:50 PM MDT | Special Weather Statement | GJT | Rio Blanco | 40 min |
| Jul 22, 4:28 PM MDT | Special Weather Statement | GJT | Routt | 47 min |
| Jul 22, 5:39 PM MDT | Special Weather Statement | GJT | Moffat | 51 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.